Minnesota, 2021

Hail in Minnesota, June 18, 2021

June 18, 2021 · NWS FGF · 2 events in 1 county or zone

A severe thunderstorm moved across portions of Beltrami County during the late evening hours, producing sub-severe wind gusts and up to 1 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A severe thunderstorm moved across portions of Beltrami County during the late evening hours, producing sub-severe wind gusts and up to 1 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 18, 6:24 PM CST, 36 minutes earlier.

Area forecast discussion, Jun 18, 6:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
724 PM CDT Fri Jun 18 2021

.UPDATE...
Issued at 719 PM CDT Fri Jun 18 2021

The threat for any strong or isolated severe storms has ended. The
period was only brief when they could have occurred as it would
have been the first wave of t-storms as they moved north of
Bemidji. But since that first bath, the airmass has stabilized as
temps cooled with cloud cover. Main cold front and switch to north
wind passed thru Grand Forks prior to 00z with showers and that is
moving southeast into NW MN. Instability near the front/wind shift
is quite limited though. Activity will move out early this evening
by 03z. Clearing overnight with diminishing wind.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 252 PM CDT Fri Jun 18 2021

Impacts today into Saturday include a slight chance for
thunderstorms, some of which could produce 60 mph wind gusts.

Partly to mostly sunny skies prevail across much of
the area this afternoon. Cloud cover will increase ahead of a fast
moving cold front that will traverse the region through the evening
hours. Scattered showers and thunderstorms are possible, with a
slight chance for an isolated severe thunderstorm.

The H5 flow aloft highlights an upper low situated over the Hudson
Bay region. Cooler air will push down from the north following a
shortwave and smaller upper low, expected to rotate around the
larger H5 feature. Although soundings do not support widespread
severe weather, an isolated thunderstorm is possible this afternoon.
High resolution ensemble data brings widely scattered convection
into the area starting around 21Z, with somewhat favorable UH tracks
and modest 0-6km shear. CAPE is generally lacking, and dew points
are hovering in the 30s and 40s. Assuming a storm is able to form,
our brief severe threat would mainly consist of 60 mph wind gusts;
the risk is primarily expected to remain in west-central Minnesota.

For tonight into Saturday, look for quiet weather with lows falling
into the 40s. Saturday brings highs back into 70s to near 80
degrees. Clouds will increase through the afternoon, with rain
chances increasing sharply overnight. A strong, but slow moving,
cold front brings rain and embedded thunderstorms to the area
Saturday night through much of the day on Sunday. This will bring
much needed moisture to the region, with upwards of 1 inch of rain
falling through the course of the event. Much cooler air follows,
with lows Sunday night falling into the upper 30s along the
International Border, and into the lower to middle 40s elsewhere.

.LONG TERM...(Monday through Friday)
Issued at 252 PM CDT Fri Jun 18 2021

Dry weather returns following the exiting system Monday morning. A
rather deep trough is expected to be associated with the exiting
system, as ensemble guidance continues to suggest low percentiles in
R-Climate (close to MIN in some spots). This would suggest a rather
cold morning and afternoon on Monday, as temperatures struggle to
rise out of the 50s, grazing the low 60s across much of the area. A
strong pressure gradient on the backside of the surface low will
also allow for breezy northwesterly winds Monday afternoon.

As surface high pressure settles over the area with ridging aloft,
temperatures will begin to rapidly rebound as the week progresses.
Northwesterly flow aloft will keep rain chances to a minimum in the
first half of the workweek. Ensemble guidance diverges a bit towards
the end of the period in resolving the breakdown of this ridge,
although instability returning to the area could facilitate showers
and thunderstorms late in the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 719 PM CDT Fri Jun 18 2021

High based CU broken coverage NW MN and far NE ND this evening
will clear out and the overnight will be clear to partly cloudy
all areas after 06z. Lighter winds too by 12z Sat from the west
direction. Winds Saturday will be lighter than in past days west 5
to 15 kts turning more southwest in the aftn in E ND. Few cirrus
or high based CU thru 00z Sun.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...Lynch
LONG TERM...Perroux
AVIATION...Riddle
Hazardous weather outlook, Jun 18, 2:25 PM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
325 PM CDT Fri Jun 18 2021

MNZ001>007-027-029>031-040-NDZ006>008-014>016-024-026>030-038-039-
049-052>054-192030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-West Becker-Wilkin-West Otter Tail-East Otter Tail-
Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh-
325 PM CDT Fri Jun 18 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and an isolated thunderstorm or two are possible
this afternoon. Otherwise no hazardous weather is expected at
this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread light rain is expected from late Saturday through
Sunday, along with an isolated thunderstorm or two. Otherwise no
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ008-009-013>017-022>024-028-032-192030-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
East Becker-Wadena-
325 PM CDT Fri Jun 18 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are possible this afternoon.
Isolated strong storms are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread light rain is expected from late Saturday through
Sunday, along with an isolated thunderstorm or two. Otherwise no
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Duluth radar (KDLH), 192 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Beltrami

When
June 18, 7:00 PM CST
Where
Beltrami County, 3.49 mi NW of Pennington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.480, -94.560

Photo of 1 inch hail was sent by a trained spotter located 15 miles east of Bemidji.

Hail, Beltrami

When
June 18, 7:05 PM CST
Where
Beltrami County, 7.66 mi N of Pennington
Measured
1 in hail
Reported by
Public
Coordinates
47.560, -94.480

A report of 1 inch hail was received via webcam located at Pimushe Resort.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969918, 969919.